Texas, 2004

Flash Flooding and Hail in Texas, August 14 to 15, 2004

August 14 to 15, 2004 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms produced large hail over the extreme western and northwestern Texas panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail over the extreme western and northwestern Texas panhandle during the evening hours. No damage or injuries were reported. Very heavy rainfall from the thunderstorms caused flash flooding over the northwest Texas panhandle during the late evening and early morning hours. Although roads were closed due to the high water...no damage or injuries were reported from the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 2:21 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 2:21 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT SAT AUG 14 2004

.DISCUSSION...
LATEST IN A SERIES OF MID/UPPER LEVEL VORT MAXIMA SEEN ON WATER
VAPOR IMAGERY OVER EASTERN COLORADO WILL TRAVERSE TOWARDS THE
PANHANDLES THIS EVENING COURTESY OF BRISK NORTHWEST FLOW ALOFT.
SOME OF THE VERY RICH MONSOONAL MOISTURE ACROSS ARIZONA AND
NEW MEXICO HAS SPREAD EASTWARD OVER THE SOUTHERN HIGH PLAINS.
THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE OVER THE SOUTHERN
HIGH PLAINS DURING THE OVERNIGHT HOURS AND SHOULD CONTRIBUTE TO
SOME HEFTY PRECIP TOTALS BY SUNDAY MORNING...SIMILAR TO LAST NIGHT.
ETA MODEL HAVING A PARTICULARLY DIFFICULT TIME RESOLVING NORTHWEST
FLOW PRECIP POTENTIAL...HAVE LEANED MORE TOWARDS GFS.

CONVECTIVE INSTABILITY FOR SUNDAY LOOKS LOWER THAN TONIGHTS. WILL
CONTINUE WITH INHERITED POPS BASED ON UNCERTAINTY AND FOR THE CHANCE
FOR MOUNTAIN CONVECTION PROPAGATING OVER THE ADJACENT PLAINS. SIMILAR
SITUATION ON MONDAY. SLIGHTLY WARMER TEMPS ARE SEEN MONDAY AND
TUESDAY WITH MAINLY DIURNAL PRECIP STILL POSSIBLE.

MODELS STILL SHOWING GOOD RUN-TO-RUN CONSISTENCY REGARDING MINOR FOUR
CORNERS SHORTWAVE TUESDAY. MODELS STRUGGLING WITH TIMING MINOR COOL
FRONT TO THE NORTHERN PANHANDLES SOMETIME WEDNESDAY WITH ONLY WEAK
COOL ADVECTION NORTH OF THE BOUNDARY. HAVE RETAINED ALL POPS FROM
PREVIOUS SHIFTS AS THE ATMOSPHERIC MOISTURE/INSTABILITY WILL REMAIN
OVER THE PANHANDLES THROUGH THE SEVEN DAY FORECAST. ADDED 10
PERCENTERS TO THE GRIDS FOR FRIDAY NIGHT AS SOUTHWEST U.S. RIDGE
LOOKS GENERALLY WEAK.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     59  80  61  84 /  40  20  20  20
BEAVER       60  80  61  86 /  40  20  20  20
BOISE CITY   55  81  61  86 /  40  20  30  20
BORGER       62  81  63  86 /  40  20  20  20
BOYS RANCH   59  80  62  86 /  40  20  30  20
CANYON       59  81  61  84 /  40  20  20  20
CLARENDON    62  82  63  85 /  40  20  20  20
DALHART      57  80  61  85 /  40  20  30  20
GUYMON       60  81  62  86 /  40  20  30  20
HEREFORD     60  80  61  84 /  40  20  30  20
LIPSCOMB     60  81  62  86 /  40  20  20  20
PAMPA        61  81  62  86 /  40  20  20  20
SHAMROCK     62  81  63  86 /  30  20  20  20
WELLINGTON   63  82  64  87 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Aug 14, 12:00 PM CST, 7 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 14 2004

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...GENERALLY ALONG AND
WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CANYON TEXAS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...WHICH
MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH THURSDAY NIGHT...
WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS...
WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Aug 14, 4:25 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT SAT AUG 14 2004

TXZ006-011-142330-
HARTLEY TX-OLDHAM TX-
525 PM CDT SAT AUG 14 2004

...STRONG THUNDERSTORM TO AFFECT HARTLEY AND OLDHAM COUNTIES...

AT 525 PM...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF
CHANNING OR 15 MILES NORTHWEST OF BOYS RANCH...MOVING EAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.  ALTHOUGH THIS STORM IS
LOCATED OVER RURAL PARTS OF NORTHERN OLDHAM COUNTY...THE STORM WILL
MOVE TOWARDS CHANNING AND BOYS RANCH OVER THE NEXT HOUR.  HEAVY
RAINFALL OVER THE PAST SEVERAL DAYS WILL ALSO CAUSE RAPID RUN-OFF TO
OCCUR INTO THE CANADIAN RIVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Oldham

When
August 14, 7:03 PM CST
Where
Oldham County, 12 mi W of Adrian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.267, -102.900

Hail, Hartley

When
August 14, 10:13 PM CST
Where
Hartley County, 4 mi W of Channing
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -102.400

Flash Flood, Hartley

When
August 14, 11:15 PM CST to August 15, 1:15 AM CST
Where
Hartley County, 2 mi S of Hartley
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Farm to Market Road 998 was reported closed due to six to eight inches of water over the roadway.

Flash Flood, Hartley

When
August 14, 11:15 PM CST to August 15, 2:45 AM CST
Where
Hartley County, 6 mi W of Channing
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Farm to Market Road 767 reported closed due to six to eight inches of water over the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418435, 5418436, 5418437, 5418438.